MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Catalog Number PTAX4-14-170-3-4
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common name & product code: lit; catheter, angioplasty, peripheral, transluminal.Pma/510(k) number: k170193.Device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a (b)(6) male with history of popliteal artery entrapment syndrome was undergoing percutaneous transluminal angioplasty of a chronic total occlusion in the popliteal artery.Access was gained in an ipselateral manner from the left femoral artery.There was no tortuosity.A wire guide from unknown manufacturer along with another manufacturer's 5fr sheath were used along with the complaint device, an advance 14 lp low profile balloon catheter.The complaint balloon was inflated once, to 8atmospheres (atm) and took "a very long time" to deflate.The inflation lasted 20 seconds.Another manufacturer's inflation device was used for the inflation.Neither the type nor the ratio of contrast to saline was provided.The complaint balloon was withdrawn over a wire.A counterclockwise rotation was not used.After removal it was additionally noted the device was not completely deflated.Another device was used to complete the procedure without adverse effect to the patient.Additional procedures were not required.Upon preliminary investigation on 06-feb-2019, it was noted there was a hole in the advance 14 lp low profile balloon catheter found between the wire lumen and balloon lumen.The investigation is ongoing.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A review of the complaint history, device history record, documentation, instructions for use (ifu), quality control, and a functional test & visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one used ptax4-14-170-3-4 balloon catheter was returned with the balloon deflated.The balloon was inflated during investigation and would not deflate.No visible damage was noted to the device, and there were no issues inflating the balloon.Upon further investigation, when attempting to use a syringe and pull back the plunger to create negative pressure, the device would still not deflate.The balloon was ultimately cute into segments during the table top testing for further examination.The first section measured from the strain relief was 120cm, the second section was 7.9cm, and the third section measured from the cut end down to the distal tip was 38.4cm in length.The wire lumen was successfully flushed prior to cutting the catheter.The flushing hub was then inserted into the distal most cut piece of the balloon lumen.The distal piece was submerged in a beaker of water.A syringe, filled with air was attached to the flushing hub.When applying pressure, air bubbles escaped from the wire lumen, suggesting there was communication between the two lumens.The balloon did no noticeable inflate.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, a review of the quality control procedures and the overall design history file was conducted, and no gaps were discovered.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8332048
Report Number1820334-2019-00364
Device Sequence Number2229135
Product Code LIT
UDI-Device Identifier10827002503288
UDI-Public(01)10827002503288(17)190418(10)6897247
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2019
Device Catalogue NumberPTAX4-14-170-3-4
Device Lot Number6897247
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Initial Date Received by Manufacturer 02/06/2019
Supplement Date Received by Manufacturer02/27/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 5FR SHEATH
Patient Age17 YR